Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Lap band,abdominal pain,heartburn

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I got my lap band over two years ago and recently I have been having sharp stinging pains left of my port in the stomach muscles. It feels like a pulled muscle but the pain will vanish and I can't localize it. The pains will intensify in frequency and pain level if I have been lifting things (like my two year old). I also have been having problems with heartburn but I don't know if these symptoms are related.
Posted Fri, 27 Apr 2012 in Abdominal Pain
Answered by Dr. Jasvinder Singh 32 minutes later

Thanks for posting your query. What you are having are long term side effects of the lap band surgery. These include:

1)     Gastritis which may cause irritation of the stomach lining and hence heart burns and acid rerflux.
2)     Erosion of the stomach may occur which may cause the lap band to slowly migrate through the stomach wall and hence causes pain and heartburns. This may also be further complicated by XXXXXXX leak of gastric contents or bleeding.
3)     Third possibility for any such type of severe and sharp abdominal pain is of adhesion formation which may occur after any abdominal surgery. These adhesions if formed can cause a sharp pulling sensation which may be severe in intensity.

You need to consult a gastroenterologist and get a upper GI endoscopy, CT scan of the area and ultrasound done. To rule out any adhesion formation, you may need diagnostic laparoscopy as last resort. If adhesions are formed then apart from diagnostic laparoscopy you may need adhesion breakage during laparoscopic procedure itself. In addition, you may need to get the lap band removed if it is causing any of the above mentioned side effects.

Till that time, you should some measures. Try raising the head of your bed about four inches with blocks. It also might help to avoid eating or drinking for two hours before you lie down. To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods. Also take some antacid but if the symptoms are severe, then you may need drugs like proton pump inhibitors.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.
Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor